16 February 2010

Fishy smell from drug off-putting

The commonly used diabetes medication metformin sometimes has such an unpleasant odour that people may stop taking it, experts say.


The commonly used diabetes medication metformin sometimes has such an unpleasant odour that people may stop taking it, experts say.

But they recommend that people let their doctors know if the smell of this oral drug is an issue for them, because different formulations -- especially the extended-relief version -- tend to have a milder odour, if any at all, reports a letter in the Annals of Internal Medicine.

"Metformin is an excellent drug, but the immediate-release formulation may have an odour to it. The smell is fishy or like the inside of an inner tube, and in a patient's mind, because it smells like something that has gone bad, they may think the drug isn't good," explained one of the letter's authors, J. Russell May, a clinical professor at the University of Georgia College of Pharmacy at the Medical College of Georgia.

However, May said, "some metformin products on the market are extended-release and the drug is embedded and released slow, over time. These products have much less smell, if any."

'Dead fish odour' tested

May and his colleagues wrote the letter to the journal to raise awareness of this issue, especially because nausea is a commonly reported side effect of metformin. "Is it nausea from the medication, or is it because it smells bad?" May said.

Physicians at the Medical College of Georgia had two adult male patients with type 2 diabetes complain of the "dead fish" odour of metformin. The smell was significant enough that both of the men stopped taking the medication.

One of the men switched to the extended-release version of the drug and no longer had any problems; the second man refused to try the extended-release version.

May and his colleagues searched the medical literature to see whether problems with the smell of metformin were common, but they found no reports. 

Then they searched the Internet and found reports on hundreds of posts to message boards about the smell of metformin, and in an informal survey of pharmacists, several said they could easily identify metformin by its unique "old locker-room sweat sock" odour. 

Patients stop using it because of smell

Bristol-Myers Squibb is one of a number of companies that manufacture metformin, and although the company won't comment on drugs made by others, a spokesman, Ken Dominski, released this statement on metformin's odour:

"Bristol-Myers Squibb is aware that the inherent characteristics of metformin have been associated with a mild odour upon opening of the bottle, so these type of reports are not unexpected. It's important to note there has been no correlation between an odour and the efficacy of metformin, which has been on the market in the US since 1995."

"Patients actually put up with a lot of side effects and discomfort from medications, and most doctors would like to know that, because there are probably some underreported experiences with medications that we don't know about, and this may be one of them," said Dr Elbert Huang, assistant professor of medicine at the University of Chicago.

"As doctors, we can't take every medication, so we don't always understand what it's like. But, one thing is clear, if we make people miserable, we've defeated the purpose of the medication."

If the smell of metformin bothers you, Huang added, you shouldn't discontinue the medication, but you should definitely let your doctor know. A different formulation may be available to you. One easy solution May proposed is simply to hold your nose while taking the drug. - (HealthDay News, February 2010)


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.